Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 65, NWS Pittsburgh, PA

May 24, 2000Noble County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 24, 2000, 5:12 PM EDT for Noble County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2000, 5:12 PM EDT (21:12 UTC)
Expired
May 24, 2000, 5:40 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Noble County, OH

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS51 KPBZ 242113
SVRPIT
OHC121-242145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLE COUNTY IN OHIO

* UNTIL 540 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF CALDWELL...OR ABOUT 18
  MILES SOUTH OF CAMBRIDGE...MOVING EAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  CALDWELL
  FREDRICKSDALE
  DEXTER CITY
 
<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:34 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 24, 3:34 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT WED MAY 24 2000

THUNDERSTORMS NOW DEVELOPING JUST AHEAD OF THE COLD FRONT MOVING
SOUTHEAST AT 30 KNOTS THROUGH THE OHIO HEADWATERS. SEVERE
THUNDERSTORM WATCH IN EFFECT TIL 9 PM...BUT EXPECT THE CURRENT
SCATTERED THUNDERSTORMS TO HAVE EXITED BY 7 PM.

AFTER THAT DRIER AIR FOR THURSDAY AND FRIDAY GIVING ONLY SCATTERED
DAYTIME CLOUDS. FOR THE WEEKEND...NEXT SYSTEM FROM THE PLAINS WILL
MOVE SLOWLY THROUGH WITH TRAILING UPPER CLOSED LOW.
CONSEQUENTLY...CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND
SUNDAY...A TAD MORE STABLE MEMORIAL DAY WITH JUST A CHANCE OF
SHOWERS MENTIONED. MRF SOUNDINGS USED FOR GUIDANCE ON THIS.

GUIDANCE TEMPERATURES ONLY SLIGHTLY ADJUSTED. ...GIORDANO

PIT   77  55  70  48 /  30  40   5   5
MGW   80  57  72  50 /  30  40   5   5

.PBZ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT WEDNESDAY FOR ZONE
MDZ001.

OH...NONE.
PA...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT WEDNESDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...NONE.

In the hours before

Special weather statement, May 24, 12:05 PM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1205 PM EDT WED MAY 24 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-242100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1205 PM EDT WED MAY 24 2000

...UPDATE ON SEVERE THUNDERSTORM POTENTIAL...

THUNDERSTORMS WITH STRONG GUSTY WIND AND HAIL MAY DEVELOP LATE THIS
AFTERNOON OVER WESTERN PENNSYLVANIA...NORTHERN WEST
VIRGINIA...GARRETT COUNTY MARYLAND...AND EXTREME EASTERN OHIO.

WIND GUSTS CAN EXCEED 40 MPH...AND HAIL CAN EXCEED HALF INCH IN
SIZE. ANY PERIODS OF HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING
STRIKES...THAT MAY DEVELOP...SHOULD LAST NO LONGER THAN 30 MINUTES.

STORMS WILL MOVE SOUTHEAST AT 30 TO 40 MPH. A COLD FRONT...MOVING
THROUGH THE OHIO HEADWATERS LATE THIS AFTERNOON...WILL HELP TRIGGER
THE STORMS. THE BEST OPPORTUNITY FOR STORMS IS AS FOLLOWS....FOR
AREAS FROM INTERSTATE 77 EAST TO INTERSTATE 79...3 TO 6 PM...FOR
AREAS EAST OF INTERSTATE 79 TO THE MOUNTAINS...6 TO 8 PM.

THE SKYWARN NET MAY BE ACTIVATED LATE THIS AFTERNOON. STAY TUNED TO
NOAA WEATHER RADIO FOR UPDATES.

GIORDANO/REED/STONEFIELD
Special weather statement, May 24, 3:24 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT WED MAY 24 2000

MDC023-250100-
THE SEVERE THUNDERSTORM WATCH TIL 9 PM IS IN
EFFECT FOR THE FOLLOWING COUNTY IN WESTERN MARYLAND...
GARRETT.

PAC003-005-007-019-031-051-053-059-063-065-073-085-121-125-129-
250100-
THE SEVERE THUNDERSTORM WATCH TIL 9 PM IS IN
EFFECT FOR THE FOLLOWING COUNTIES
IN WESTERN PENNSYLVANIA...
ARMSTRONG         BEAVER           BUTLER           CLARION
FAYETTE           FOREST           GREENE           ALLEGHENY
INDIANA           JEFFERSON        LAWRENCE         MERCER
VENANGO           WASHINGTON       WESTMORELAND
Special weather statement, May 24, 4:50 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT WED MAY 24 2000

OHZ057-058-068-069-WVZ012-021-242200-
GUERNSEY OH-MARION WV-MONROE OH-MUSKINGUM OH-NOBLE OH-WETZEL WV-
450 PM EDT WED MAY 24 2000

...THUNDERSTORMS THIS EVENING...

THUNDERSTORMS MOVING ACROSS THE AREA ACCOMPANIED BY HAIL UP TO
ONE-HALF INCH...DANGEROUS LIGHTNING...GUSTY WINDS AND HEAVY
DOWNPOURS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:15 PM EDTSevere Thunderstorm WarningPBZNoble45 min
May 24, 4:53 PM EDTSevere Thunderstorm WarningPBZMonroe47 min
May 24, 5:38 PM EDTSevere Thunderstorm WarningPBZMonroe42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.